Chemotherapy induced stroke mimic: 5-Fluorouracil encephalopathy fulfilling criteria for tissue plasminogen activator therapy

May Thuy Nguyen, Robyn Stoianovici, Luigi Brunetti

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Stroke mimics, especially those involving chemotherapy related neurotoxicity, can confound the clinical diagnosis of acute stroke. Here we describe the case of a 63 year-old male with a recent history of stage IIIC colon cancer who presented with confusion on the second day of modified FOLFOX6 (5-fluorouracil/oxaliplatin) chemotherapy and subsequently received alteplase, tissue plasminogen activator therapy (tPA), for presumed ischemic stroke. Magnetic resonance imaging scans after tPA administration did not reveal evidence of an infarction and the patients' neurological symptoms resolved completely after discontinuation of 5-fluorouracil (5-FU). Although this patient did not experience any side effects from tPA, fibrinolytic therapy may have been avoided with a better understanding of potential chemotherapy related adverse reactions. Our experience suggests that 5-FU induced reversible encephalopathy can present with acute stroke-like symptoms and emergency medicine personnel evaluating patients for tPA treatment should be aware of this differential diagnosis.

Original languageEnglish (US)
Pages (from-to)1389-1390
Number of pages2
JournalAmerican Journal of Emergency Medicine
Volume35
Issue number9
DOIs
StatePublished - Sep 2017

All Science Journal Classification (ASJC) codes

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Chemotherapy induced stroke mimic: 5-Fluorouracil encephalopathy fulfilling criteria for tissue plasminogen activator therapy'. Together they form a unique fingerprint.

Cite this